Greetings All. I will start with a short history. Chronic back/neck/joint pain for over a decade. Currently on oxycontin, neurontin,cymbalta, wih vicodin for B/T. Went for a colonoscopy last Wednesday. Filled out all the forms and answered a million questions. When I told the Dr. about my meds he said it was a good thing I told him because there is a different way to reverse the sedation for people on pain meds. Well, because the meds have pretty much shut my bowels down, the prep wasn't good enough, it was stopped and rescheduled for the next day. Thursday, same story ,different doctor. I reminded him about the pain meds and it was like "so what?". He did the procedure and every thing is fine. When I got home the neurontin and oxy were the first thing down the hatch! Then I went out for food. By time we got home, I was feeling rotten, pain was up to about 8 and I way getting shakey. So I took a vicodin, that made everything worse! By this time the ER was on my mind. Dry heaves, chills, pain all over. I was in full WD! I couldn't think straight or anything. Finally, about 2am I went to sleep for a couple hours. By Friday night things were kind of settled down. Now it's Saturday night and things are better but still not back to normal.
Has anybody had similar? I remember the Pm doc said something about telling other doctors about the meds if they were going to sedate me.
Oh, I did call the first doctor and told his nurse what happened. Of course she couldn't say anything.
Sorry for rambling.
Well..... telling the doc you are on pain meds is mostly about him adjusting the dose of sedation they give you (you will require less benzo if you are on regular narcotics, and more fentanyl if that is part of the sedation)
If they gave you fluamazml (sp?) a drug to reverse benzodiazepine sedatives, that shouldnt have had any effect on your pain meds.
If you also recieved a narcotic as part of the premed and they they gave you naloxone (Narcan) that WOULD have reversed the effects of the pain meds
The desire to take medicines is what seperates man from the lower animals - William Ostler
i DO think jon is right in that you were more than likely given some form of naloxone/narcan given just in what you described here(it is usually much more short acting tho, unless your longterm use kinda changed that in some ways). what i would do here, and this IS so YOU know just exactly what it was you were given? obtain every single medical document in YOUR actual medical file from the facility thaT DID THIS FOR YOU AND to YOU. IF YOU ALSO ASK SPECIFICALLY FOR all AND ANY MEDICATIONS USED DURING AND "AFTER" YOUR PROCEDURE, THEY "SHOULD' BE ABLE TO GIVE YOU THE ACTUAL SHEET COPY OF WHAT JUST WAS ADMINISTERED TO YOU TOO. this just 'may' be called the 'anesthesiology notes too"
so sorry, hit caps lock but it did NOT show it on my keyboard. finger energy IS now depleted.
ALL YOU REALLY HAVE TO DO HERE IS CALL THAT FACILITY AND TELL THEM, YOU REALLY NEED YOUR RECORDS. THEY WILL SEND OUT WHAT IS CALLED A RELEASE OF INFORMATION SHEET FOR YOU TO FILL OUT THEN SEND BACK GIVING THEM THE OKAY TO RELEASE THEM TO YOU. THEN YOU WAIT LIKE 'MAYBE" A WEEK OR EVEN LESS IN SOME CASES, AND THERE THEY ARE RIGHT INSIDE YOUR MAILBOX. I DO THIS ROUTINELY WITH all DOCS AND AND ESP ANY SURGERIES TOO. IT ALSO ALLOWS YOU TO STAY ON TOP OF All things medical for you too and always have access to all your own info always right at home.
but you most certainly DO need to find out just what in the heck they gave you that created THAT lil ongoing nightmare for you. i most certainly would want and need to know what did THAT much he** to me. good luck with this and i DO hope everything just DID come out okay with the overall procedure itself. marcia
11-20-01,placement of hardware for failed fusion
9-22-03,removal of cavernous hemangioma that was inside spinal cord. Neuro damage to L hand L leg and R leg.
The Following User Says Thank You to feelbad For This Useful Post: Frederick123 (02-10-2011)
While my GI said I had to start my prep early and she couldn't guarantee they could do the colonoscopy on the first try she didn't do anything to counteract the pain meds. Turned out I prepped just fine. They knew I was on pain meds but didn't alter their methods at all. I have quite the tolerance now so the fentanyl and versed they gave me wore off very quickly just based on my increased tolerance level.
Oh wow, that would have been terrible! I agree with what everyone said - especially as Jon said, it is unlikely they would give you naloxone as it's really not something done during anaesthetics.
However I have been through something very similar and very traumatic (I literally wanted to kill myself to get out of this horrible, irritable pain) after surgery. Were you given maxalon or stemetil during the surgery? It is very likely you were - either that or you would have been given ondasatron (more expensive but safer and won't cause the reaction I'm describing). I would ask them as soon as possible if you were because it sounds like what you experienced could have been a severe, psychiatric emergency (that's what they consider it to be in the ER if they can work out what it is) allergic reaction to maxalon or stemetil (the drug class is called phenothiazines). The name for this reaction is akaesthesia/akasthesia (depends which country in regards to spelling). I would recommed googling it and getting a list of all meds used during your surgery.
The feeling of akaesthesia to me was like the most severe withdrawals/anxiety/irritability/uncomfortable feeling I can describe. I very nearly checked myself into a psych hospital because I was taking maxalon every day and therefore having an allergic reaction constantly and no one could work out what it was. The only thing that kind of helped was xanax and valium - opioids tend to potentiate it, or make it worse (this is what made me suspicious reading your story). Thankfully the head of the psych ward worked it out for me and now I know to avoid phenothiazines at any and all costs. This allergic reaction is much more common in childeren but my partner also suffers the same thing - I recognised it one night after he took phenergan and called an ambulance. The hospital weren't sure but thankfully dosed him up on benzos and called a psych who confirmed it.
I hope I haven't gone on for too long but it is a serious allergy to have and it can occur at any time out of the blue. The only way to check is to test it but I'm guessing (unless they gave you naloxone, which they shouldn't) that's it. It will take up to a week before you feel 100% again but you should feel a lot better after 3 or 4 days. Taking valium or xanax in the mean time (especially when taking your opioids) might help.
Good luck and please let me know what you discover.
The Following User Says Thank You to Imperical For This Useful Post: Frederick123 (02-25-2011)